Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



How travelling waves attract the solutions of KPP-type equations

Authors: Michaël Bages, Patrick Martinez and Jean-Michel Roquejoffre
Journal: Trans. Amer. Math. Soc. 364 (2012), 5415-5468
MSC (2010): Primary 35K57; Secondary 35B35, 35K55, 42A38
Published electronically: May 18, 2012
MathSciNet review: 2931334
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider in this paper a general reaction-diffusion equation of the KPP (Kolmogorov, Petrovskiĭ, Piskunov) type, posed on an infinite cylinder. Such a model will have a family of pulsating waves of constant speed, larger than a critical speed $ c_*$. The family of all supercritical waves attracts a large class of initial data, and we try to understand how. We describe in this paper the fate of an initial datum trapped between two supercritical waves of the same velocity: the solution will converge to a whole set of translates of the same wave, and we identify the convergence dynamics as that of an effective drift, around which an effective diffusion process occurs. In several nontrivial particular cases, we are able to describe the dynamics by an effective equation.

References [Enhancements On Off] (What's this?)

  • 1. M. BAGES, P. MARTINEZ, Existence of pulsating waves for a thermo-diffusive system modelling solid combustion, preprint.
  • 2. M. BAGES, P. MARTINEZ, J.-M. ROQUEJOFFRE, Dynamique en grand temps pour une classe d'équations de type KPP en milieu périodique, C.R. Acad. Sci. Paris, Ser. I, 346 (2008), pp. 1051-1056. MR 2462047 (2009j:35296)
  • 3. H. BERESTYCKI, F. HAMEL, Front propagation in periodic excitable media, Commun. Pure Appl. Math., 55 (2002), pp. 949-1032. MR 1900178 (2003d:35139)
  • 4. H. BERESTYCKI, F. HAMEL, Generalized travelling waves for reaction-diffusion equations, In: Perspectives in Nonlinear Partial Differential Equations. In honor of H. Brezis, Contemp. Math. 446, Amer. Math. Soc., pp. 101-123. MR 2373726 (2009k:35135)
  • 5. H. BERESTYCKI, B. LARROUTUROU, J.-M. ROQUEJOFFRE, Stability of travelling fronts in a curved flame model. Part I: Linear analysis, Arch. Rat. Mech. Anal., 117 (1991), pp. 97-117. MR 1082630 (91m:35114)
  • 6. H. BERESTYCKI, L. NIRENBERG, Travelling fronts in cylinders, Ann. Inst. H. Poincaré, Anal. non Linéaire, 9 (1992), pp. 497-572. MR 1191008 (93k:35019)
  • 7. M. BRAMSON, Convergence of solutions of the Kolmogorov equation to travelling waves, Memoirs of the AMS, 44 (1983), Providence, R.I. MR 705746 (84m:60098)
  • 8. P. COLLET, J.P. ECKMANN, Space-time behaviour in problems of hydrodynamic type: a case study, Nonlinearity 5 (1992), no. 6, pp. 1265-1302. MR 1192518 (94d:58131)
  • 9. P. CONSTANTIN, K. DOMELEVO, J.-M. ROQUEJOFFRE, L. RYZHIK, Existence of pulsating waves in a model of flames in sprays, Journal of the European Mathematical Society, 8 (2006), pp. 555-584. MR 2262195 (2007g:35084)
  • 10. U. EBERT, W. VAN SAARLOOS, Front propagation into unstable states: universal algebraic convergence towards uniformly translating pulled fronts, Physica D 146 (2000), pp. 1-99. MR 1787406 (2002e:35113)
  • 11. R.A. GARDNER, On the structure of the spectra of periodic travelling waves, J. Math. Pures Appl. 72 (1993), pp. 415-439. MR 1239098 (94j:35072)
  • 12. F. HAMEL, Qualitative properties of monostable pulsating fronts: exponential decay and monotonicity, J. Math. Pures Appl. 89 (2008), pp. 355-399. MR 2401143 (2009g:35132)
  • 13. F. HAMEL, N. NADIRASHVILI, Travelling fronts and entire solutions of the Fisher-KPP equation in $ \mathbb{R}^N$, Arch. Ration. Mech. Anal. 157 (2001), pp. 91-163. MR 1830037 (2002d:35090)
  • 14. F. HAMEL, L. ROQUES, Uniqueness and stability properties of monostable pulsating fronts, J. European Math. Soc. 13 (2011), pp. 345-390. MR 2746770
  • 15. F. HAMEL, L. RYZHIK, Non-adiabatic KPP fronts with an arbitrary Lewis number, Nonlinearity 18 (2005), pp. 2881-2902. MR 2176963 (2006g:35144)
  • 16. D. HENRY, Geometric Theory of Semilinear Parabolic Equations, Lecture Notes in Mathematics, 840 (1990), Springer. MR 610244 (83j:35084)
  • 17. A.N. KOLMOGOROV, I.G. PETROVSKISİ, N.S. PISKUNOV, A study of the equation of diffusion with increase in the quantity of matter, and its application to a biological problem, Bjul. Moskowskogo Gos. Univ. 17 (1937), pp. 1-26.
  • 18. J.-F. MALLORDY, J.-M. ROQUEJOFFRE, A parabolic equation of the KPP type in higher dimensions, SIAM J. Math. Anal. 26 (1995), pp. 1-20. MR 1311879 (96a:35090)
  • 19. P. MARTINEZ, J.-M. ROQUEJOFFRE, Rate of attraction of super-critical waves in a Fisher-KPP type equation with shear flow, preprint.
  • 20. P. MARTINEZ, J.-M. ROQUEJOFFRE, Convergence to critical waves in KPP equations, in preparation.
  • 21. G. NADIN, Traveling fronts in space-time periodic media, J. Math. Pures Appl. 92 (2009), pp. 232-262. MR 2555178 (2010i:35193)
  • 22. J.R. NORRIS, Long-time behaviour of heat flow: global estimates and exact asymptotics, Arch. Rational Mech. Anal., 140 (1997), pp. 161-195. MR 1482931 (98k:35085)
  • 23. J. ORTEGA, E. ZUAZUA, Large time behavior in RN for linear parabolic equations with periodic coefficients, Asymptotic Analysis 22 (2000), pp. 51-85. MR 1739518 (2001b:35136)
  • 24. P. POLAˇCIK, E. YANAGIDA, On bounded and unbounded global solutions of a supercritical semilinear heat equation, Math. Ann. 327 (2003), pp. 745-771. MR 2023315 (2005b:35133)
  • 25. J.-M. ROQUEJOFFRE Eventual monotonicity and convergence to travelling waves for semi-linear parabolic equations in cylinders, Ann. Inst. Henri Poincaré, Analyse non linéaire, 14 (1997), pp. 499-552. MR 1464532 (98h:35107)
  • 26. J.-M. ROQUEJOFFRE, V. ROUSSIER-MICHON, Nontrivial large-time behaviour in bistable reaction-diffusion equations, Ann. Mat. Pura Appl. 188 (2009), pp. 207-233. MR 2491801 (2010k:35251)
  • 27. L. ROSSI, Generalized principal eigenvalue in unbounded domains and applications to nonlinear elliptic and parabolic problems, Ph.D. Thesis, December, 2006.
  • 28. D. H. SATTINGER, On the stability of waves of nonlinear parabolic systems, Advances in Math., 22 (1976), pp. 312-355. MR 0435602 (55:8561)
  • 29. H.B. STEWART, Generation of analytic semigroups by strongly elliptic operators under general boundary conditions, Trans. Amer. Math. Soc., 259 (1980), pp. 299-310. MR 561838 (82h:35048)
  • 30. K. UCHIYAMA, The behavior of solutions of some nonlinear diffusion equations for large time, J. Math. Kyoto Univ. 18 (1978), pp. 453-508. MR 509494 (80g:35016)
  • 31. J.-L. V´EZQUEZ, E. ZUAZUA, Complexity of large time behaviour of evolution equations with bounded data, Chinese Annals of Mathematics, 23, ser. B (2002), 2, pp. 293-310. Special issue in honor of J.L. Lions. MR 1924144 (2003f:35175)
  • 32. E. YANAGIDA, Irregular behavior for solutions of Fisher's equation, Journal of Dynamics and Differential Equations, 19 (2007), pp. 895-914. MR 2357530 (2009d:35168)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35K57, 35B35, 35K55, 42A38

Retrieve articles in all journals with MSC (2010): 35K57, 35B35, 35K55, 42A38

Additional Information

Michaël Bages
Affiliation: Institut de Mathématiques (UMR CNRS 5219), Université Paul Sabatier, 31062 Toulouse Cedex 4, France

Patrick Martinez
Affiliation: Institut de Mathématiques (UMR CNRS 5219), Université Paul Sabatier, 31062 Toulouse Cedex 4, France

Jean-Michel Roquejoffre
Affiliation: Institut de Mathématiques (UMR CNRS 5219), Université Paul Sabatier, 31062 Toulouse Cedex 4, France

Received by editor(s): May 16, 2010
Received by editor(s) in revised form: November 29, 2010
Published electronically: May 18, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society